Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 147, NWS Paducah, KY

May 25, 2002Jackson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 25, 2002, 2:41 PM CDT for Jackson County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2002, 2:41 PM CDT (19:41 UTC)
Expired
May 25, 2002, 3:10 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Jackson County, IL

The radar

The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 251941
SVRPAH
ILC077-252010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JACKSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 310 PM CDT

* AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARBONDALE...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE DE SOTO

THIS IS A DANGEROUS STORM. LARGE HAIL AND DAMAGING WIND ARE LIKELY.
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3786 8932 3762 8936 3761 8917 3784 8916

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:00 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 25, 1:00 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT SAT MAY 25 2002

LATEST SURFACE ANALYSIS DEPICTS LOW NEAR CHI WITH A COLD FRONT
EXTENDING SOUTHWESTWARD THROUGH THE UNO AREA INTO NE TEXAS. A WARM
FRONT EXTENDED EASTWARD FROM THE LOW...ACROSS IN AND OH. DEWPOINTS
WERE WELL INTO THE LOWER 60S OVER THE FA. VIS SAT PICS SHOW A FEW
CLOUDS OVER AREA HOWEVER...DENSE CLOUDS REMAINED NEAR THE BOUNDARY
AND POST FRONTAL.

SURFACE LOW HAD ROCKETED OUT OF THE PLAINS AND INTO NE ILLINOIS
OVERNIGHT INTO THIS MORNING. THIS MOVEMENT SHOULD CONTINUE THIS
AFTERNOON AS UPPER LEVEL SHORT WAVE ROTATES THROUGH. THE 12Z SAT
MESO ETA SHOWS DECENT LOW LEVEL INSTABILITY WITH LIS TO -4...CAPES
NEAR 1500 J/KG...SHOWALTERS AROUND ZERO...AND K INDICIES AROUND 30.
IN CONTRAST...THE SURFACE LOW IS LIFTING NE AWAY FROM THE AREA AND
TAKING THE BEST CONVERGENCE WITH IT. KPAH VWP INDICATES LITTLE
DIRECTIONAL SHEAR AND RELATIVELY MODEST SPEED SHEAR. THUS ANY
THUNDERSTORMS THAT DO BECOME SEVERE WOULD NOT LIKELY BE TORNADIC.
WITH A FRONT IN THE AREA AT PEAK HEATING AND THE FREEZING LEVEL
AROUND 12K AND WET BULB ZERO AROUND 10K WOULD NOT RULE OUT HAIL OR
WIND SHOULD ANY STORMS GET GOING OVER FA.

AFTER TODAY SHOULD REMAIN RELATIVELY DRY THROUGH THE WEEK WITH THE
BEST CHANCE OF RAIN ARRIVING AGAIN ON THURSDAY. ALTHOUGH ITS THE
BEST CHANCE ITS STILL NOT A GOOD CHANCE AND WILL MAINTAIN CURRENT
DRY FORECAST UNTIL STRONGER EVIDENCE PRESENTS ITSELF OR MODELS SHOW
A BETTER RUN TO RUN CONTINUITY.

NUMERICAL GUIDANCE KEEPS MOST OF FA IN THE 80S THROUGHOUT THE RUN
AND WILL FOLLOW THAT TREND ESPECIALLY EARLY IN THE WORK WEEK. WILL
MODERATE LOWS OUT OF THE 50S AND INTO THE 60S MONDAY NIGHT.

.PAH...NONE.
KH

In the hours before

Special weather statement, May 25, 9:54 AM CDT, 4 hours 47 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-252030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
954 AM CDT SAT MAY 25 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE FOUR
STATE AREA...BY EARLY AFTERNOON. THE STORMS ARE EXPECTED TO CONTINUE
THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE. THE MAIN THREATS WITH THE STORMS WILL BE MARGINALLY SEVERE
HAIL AND LOCAL STRONG WIND GUSTS.

DISCUSSION...
AT MID MORNING...LOW PRESSURE WAS OVER NORTHEAST ILLINOIS. A COLD
FRONT EXTENDED SOUTHWEST FROM THE LOW ACROSS WESTERN ILLINOIS INTO
CENTRAL AND SOUTHERN MISSOURI. AMPLE LOW LEVEL MOISTURE WAS IN PLACE
AHEAD OF THE FRONT...WITH SURFACE DEW POINTS ABOVE 60 DEGREES IN
MANY LOCATIONS. A POTENT UPPER LEVEL DISTURBANCE WILL MOVE
NORTHEAST FROM IOWA INTO THE GREAT LAKES AND DAMPEN OUT TODAY.
HOWEVER...MORNING UPPER AIR CHARTS SHOW A POOL OF COOL AIR ALOFT
EXTENDS AS FAR WEST AS ARKANSAS AND OKLAHOMA. WINDS FIELDS ARE
EXPECTED TO REMAIN SOUTHWEST AT ALL LEVELS OF THE ATMOSPHERE. SPEEDS
WILL NOT BE TOO STRONG.

THE COLD FRONT WILL PROGRESS EAST INTO THE REGION THIS AFTERNOON. IN
ADDITION...THE COOL AIR ALOFT WILL ALSO SHIFT EAST OVER THE AREA.
AS A RESULT...THE AIRMASS AHEAD OF THE FRONT WILL BECOME VERY
UNSTABLE THIS AFTERNOON...AS SURFACE TEMPERATURES WARM TO BETWEEN 80
AND 85 DEGREES. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
CLOSE PROXIMITY TO THE FRONT BY EARLY AFTERNOON...AND CONTINUE INTO
THE EVENING AS THE FRONT SLOWLY ADVANCES EAST ACROSS THE AREA.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE COMBINATION OF
VERY UNSTABLE CONDITIONS...AND ONLY MODEST SOUTHWEST WIND FLOW MEANS
THE PRIMARY THREATS SHOULD BE ISOLATED AND MARGINALLY SEVERE
HAIL...AND LOCAL STRONG WIND GUSTS.

SPOTTER ACTIVATION...
PRELIMINARY INDICATIONS SUGGEST THAT SPOTTERS SHOULD STAND BY...AND
MONITOR WEATHER CONDITIONS LATE THIS MORNING AND AFTERNOON.
ACTIVATION MAY BE REQUESTED IN A FEW AREAS IF CONDITIONS WARRANT.

OUTLOOK FOR SUNDAY AND MEMORIAL DAY...
A FEW THUNDERSTORMS MAY LINGER ACROSS WESTERN KENTUCKY EARLY SUNDAY
MORNING. THEN...DRY AND MILD CONDITIONS CAN BE EXPECTED FOR THE
REMAINDER OF THE DAY SUNDAY AS WELL AS MEMORIAL DAY.

NOLES
Local storm report, May 25, 2:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT SAT MAY 25 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM                              IL   WIND DAMAGE
05/25/02   JEFFERSON                      LARGE TREE LIMBS DOWN ON
                                          HWY 148...SOUTH OF MT.
                                          VERNON. REPORTED BY
                                          JEFFERSON COUNTY SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:54 PM CDTSevere Thunderstorm WarningPAHJefferson51 min
May 25, 2:36 PM CDTSevere Thunderstorm WarningPAHWilliamson24 min
May 25, 2:58 PM CDTSevere Thunderstorm WarningPAHWilliamson32 min
May 25, 3:16 PM CDTSevere Thunderstorm WarningPAHUnion44 min
May 25, 3:59 PM CDTSevere Thunderstorm WarningPAHJohnson31 min
May 25, 4:44 PM CDTSevere Thunderstorm WarningPAHHardin31 min
May 25, 5:14 PM CDTSevere Thunderstorm WarningPAHHardin31 min
May 25, 5:41 PM CDTSevere Thunderstorm WarningPAHMassac34 min
May 25, 5:41 PM CDTSevere Thunderstorm WarningPAHUnion49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.